Wisconsin, 2011

Damaging Wind in Wisconsin, July 5, 2011

July 5, 2011 · NWS GRB · 1 event in 1 county or zone

A cold front interacted with moisture from the Gulf of Mexico to produce strong to severe thunderstorms across northern Wisconsin during the afternoon of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front interacted with moisture from the Gulf of Mexico to produce strong to severe thunderstorms across northern Wisconsin during the afternoon of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 5, 1:33 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 1:33 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT TUE JUL 5 2011

.SYNOPSIS...TYPICAL SUMMER WX EXPECTED FOR THE NEXT WEEK...WITH
TEMPS AOA NORMAL AND A FEW ROUNDS OF THUNDERSTORMS.

SEASONABLY STG BAND OF WESTERLIES WL PERSIST ACRS THE NRN TIER OF
STATES AND SRN CANADA...N OF SUBTROPICAL RIDGE STRETCHED OUT ACRS
THE SRN CONUS. MEAN TROF POSNS WL BE NR THE WEST COAST AND OVER
THE NERN CONUS. THE ERN TROF SHOULD AMPLIFY A BIT THE NEXT COUPLE
DAYS AS SHRTWV NOW CROSSING THE RGN REACHES THE ERN CONUS...THEN
WEAKEN THIS WEEKEND.

THERE WL BE A FEW CHCS OF RAIN AS WX SYSTEMS PROGRESS THROUGH THE
WESTERLIES. MAX TEMPS SHOULD REMAIN AOA NORMAL.
&&

.SHORT TERM...TNGT AND WED. MAIN FCST CONCERNS CONT TO BE EXTENT
OF TSTMS AND SVR POTENTIAL INTO THE EVENING HOURS.

THE 19Z MSAS SFC ANALYSIS SHOWED A TROF OF LOW PRESSURE OVER ERN
WI...THE PRIMARY CDFNT OVER NW WI AND HI PRES BUILDING INTO THE
NRN PLAINS. LATEST RADAR MOSAIC INDICATED A CLUSTER OF TSTMS OVER
E-CNTRL WI ASSOCIATED WITH THE SFC TROF (AND A SHRTWV TROF ALOFT)
INTERACTING WITH MODERATE INSTABILITY. SO FAR THESE STORMS HAVE
BEHAVED THEMSELVES...BUT POTENTIAL OF ISOLATED SVR IS STILL THERE.
OTHER TSTMS HAVE DEVELOPED OVER NW WI AHD OF THE CDFNT SO THESE WL
NEED TO BE DEALT WITH THIS EVENING.

THE INITIAL SHWRS/TSTMS ACROSS E-CNTRL WI LATE THIS AFTERNOON/EARLY
EVENING WL EXIT INTO LK MI...HOWEVER THE CDFNT TO STILL MOVE THRU
THE FCST AREA DURING THE LATE EVENING OR EARLY MORNING HOURS. WL
NEED TO CARRY POPS THRU THE ENTIRE AREA THIS EVENING AND TAPER
DOWN TO ISOLATED OVER E-CNTRL WI DURING THE LATE NGT HOURS. MIN
TEMPS TO RANGE FROM THE MID 50S N-CNTRL...TO THE LWR-MID 60S
E-CNTRL.

THE HI PRES IS FCST TO MOVE INTO THE WRN GREAT LKS ON WED AND
BRING MORE SUNSHINE...SLIGHTLY COOLER TEMPS AND LESS HUMIDITY TO
NE WI. THIS HI PRES IS FAIRLY WEAK AND WL CONT TO WATCH FOR ANY
PCPN ACTIVITY ALONG THE LKBRZ BNDRY WED AFTERNOON. LOOK FOR MAX
TEMPS TO BE NEAR SEASONAL NORMS FOR EARLY JULY WHICH IS TYPICALLY
IN THE LWR 80S.

.LONG TERM...WED NGT THROUGH NEXT TUE. GENERALLY QUIET WX EXPECTED
EARLY IN THE PERIOD. AT VARIOUS TIMES...MODELS HINTING AT SOME
PCPN OVER NRN WI AS WK FRONTAL BOUNDARY SAGS INTO THE AREA. COULD
MAKE A CASE FOR POPS ACRS THE N THU AND AGAIN FRI. OPTED TO LEAVE
THU DRY RATHER THAN PUT IN SLGT CHC POPS NOW. LATER SHIFTS CAN ADD
IF IT STILL LOOKS LIKE THERE IS SOME PCPN POTENTIAL. PROBABLY A
BETTER CASE CAN BE MADE FOR PCPN ON FRI...AS WK SLY FLOW ON BACK
SIDE OF RETREATING  HIGH WL HAVE A LITTLE MORE TIME TO BRING
MOISTURE NWD INTO THE AREA. SO ADDED CHC POPS TO THE N/NE FRI.
STAYED PRETTY CLOSE TO PREV FCST FOR TEMPS.

WEEKEND SYSTEM LOOKING TO HAVE A LITTLE MORE RAIN-PRODUCING
POTENTIAL THAN YDA. THE WEST COAST TROF WL BE A LITTLE MORE
AMPLIFIED BY LATE THIS WK...RESULING IN MORE OF A WSWLY UPR FLOW
TOWARD THE AREA. IT NOW APPEARS A ROUND OR TWO OF STORMS
DEVELOPING IN ISENT LIFT ZONE AHEAD OF THE UPR SHRTWV COULD AFFECT
THE AREA...WITH MAIN FRONT LIKELY TO COME THROUGH DURING THE
LATTER PART OF THE WEEKEND. SOME INDICATIONS THE FRONT COULD STALL
CLOSE ENOUGH TO CAUSE CHC OF PCPN TO LINGER ACRS THE S INTO EARLY
NEXT WK...BUT AT THIS POINT TRENDED FCST TOWARD THE MORE AMPLIFIED
LOOK OF THE EMCWF WITH THE ERN TROF. THAT SHOULD DRIVE THE FRONT
FAR ENOUGH S TO KEEP RN CHCS S OF THE AREA...AND BRING A COUPLE
DRY DAYS WITH A LITTLE COOLER TEMPS AND LOWER HUMIDITIES.
&&

.AVIATION...SCT TSTMS MAY OCCUR THROUGHOUT NE WI LATE THIS
AFTERNOON THRU THE EVENING HOURS AS A SFC TROF AND CDFNT PUSH THRU
THE STATE. FOR THE MOST PART...VFR CONDITIONS ARE ANTICIPATED.
HOWEVER...BRIEF MVFR CIGS/VSBYS WL OCCUR IN AND AROUND ANY TSTMS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/SKOWRONSKI
Hazardous weather outlook, Jul 5, 3:03 AM CST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
403 AM CDT TUE JUL 5 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-060915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
403 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING...AS A
COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREATS APPEAR TO
BE DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF THUNDERSTORMS WILL RETURN SATURDAY THROUGH SUNDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER FROM
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-060915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
403 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH A FEW OF
THE STORMS CAPABLE OF PRODUCING STRONG WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF THUNDERSTORMS WILL RETURN SATURDAY THROUGH SUNDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER FROM
THESE STORMS.

TSK/MPC

The radar

The Marquette radar (KMQT), 149 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 5, 4:24 PM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.790, -89.160

Law enforcement reported trees and power lines were blown down in the town of Three Lakes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324060.